Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 53, NWS Grand Rapids, MI

June 25, 2024Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 25, 2024, 4:48 AM EDT for Mason County, Oceana County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2024, 4:48 AM EDT (08:48 UTC)
Expired
Jun 25, 2024, 5:45 AM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:55 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:41 AM EDT, 2 hours 7 minutes earlier. Its key messages:

  • Early Morning Potential for Severe Thunderstorms
  • Strong Storms Possible This Afternoon
  • Additional Showers Early Wednesday
  • Fair weather Thursday then showers and storms Friday/Saturday
Area forecast discussion, Jun 25, 2:41 AM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
241 AM EDT Tue Jun 25 2024

.KEY MESSAGES...

- Early Morning Potential for Severe Thunderstorms

- Strong Storms Possible This Afternoon

- Additional Showers Early Wednesday

- Fair weather Thursday then showers and storms Friday/Saturday

&&

.DISCUSSION...
Issued at 241 AM EDT Tue Jun 25 2024

- Early Morning Potential for Severe Thunderstorms

Much of the forecast remains unchanged while we monitor the
cluster of storms currently tracking through northern Wisconsin
that will arrive in lower Michigan within a few hours. As
expected, these storms continue to evolve into a MCS/squall line
with a projected time of arrival into West Michigan around 4 to
6am.

This will largely be a game of monitoring our environment to
estimate the persistence of storms and whether they decay or
prevail. Within the Enhanced Risk upstream of lower Michigan,
these storms are thriving and will evolve in an environment with
3000- 5000J/kg MUCAPE and 50+ knots of Bulk Shear. As the surface
low progresses further east, warm and moist advection will surge
ahead of the storms supporting some ongoing strength. We will not
be as unstable as areas to our west, but a favorable kinematic
environment will support ongoing convection as storms move onshore
and progress east through mid morning. Storms will gradually
enter a weakening stage the further east they progress into lower
Michigan. Damaging wind gusts remain the primary concern as
storms move onshore this morning, but some hail may also occur.

- Strong Storms Possible This Afternoon

The potential for thunderstorms or new convection late tonight
will be dependent on evolution of storms this morning. That is to
say, wherever the frontal boundary sets up is where the best
chance for renewed convection will occur. The strong low- level
jet will weaken as it pivots further south late this morning to
early afternoon, but instability rebounds and may support the risk
for renewed thunderstorms with a damaging wind gust and hail
potential. The main threat area will be near and south of I-96.

- Additional Showers Early Wednesday

Another trough and cold front will sweep through the area
Wednesday morning bringing chance for showers during the first
half of the day. High pressure will fill in during the second half
of the day and into Thursday.

- Fair weather Thursday then showers and storms Friday/Saturday

The flow regime across the Great Lakes this week into next week
features an enhanced belt of westerlies across the northern CONUS in
between subtropical ridging across the southern CONUS and an upper
low across central Canada. Occasional shortwave troughs embedded in
the flow will bring rain chances every couple of days from this
weekend into early next week.

Surface high pressure brings fine summer weather for Thursday into
early Friday before moving east with warm advection pattern
developing by Friday morning. Moisture advection is also increasing
with rain chances by Friday morning as moisture pools ahead of the
the next trough. THere remains some ensemble spread on timing and
and depth of the trough but the consensus has the greatest chance
for showers and storms for late Friday night.

A severe weather threat is possible late Friday night into early
Saturday  as Lower Michigan is in the warm sector and model
soundings show 30 to 35 knots of shear ahead of the cold front.

Surface high builds in behind the front with fair weather for Sunday
into Monday.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 158 AM EDT Tue Jun 25 2024

VFR conditions through about 09Z and then a cluster of
thunderstorms will move into central Lower Michigan from the
northwest and bring areas of IFR and MVFR in heavy rain. There
could also be strong downburst winds and some hail with these
storms as they move across western and central Lower Michigan
between about 09Z and 15Z. Areas of LLWS can also be expected even
before the storms

Some MVFR conditions could linger a few hours after the storms
depart but the trend will be for clearing and VFR conditions
during the afternoon.

&&

.MARINE...
Issued at 241 AM EDT Tue Jun 25 2024

Strong southerly winds early this morning bring waves to
hazardous levels for Small Craft and beaches. Strong thunderstorms
currently in northern Wisconsin will cross Lake Michigan early
this morning bringing significant winds and also a chance for
large hail. Additional showers and storms possible this afternoon
into the evening, and again Wednesday morning.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this evening for MIZ037-043-050-
     056-064-071.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.

&&

DISCUSSION...Ostuno/Thielke
AVIATION...Ostuno/Thomas
MARINE...Thielke
Hazardous weather outlook, Jun 25, 3:17 AM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
317 AM EDT Tue Jun 25 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
317 AM EDT Tue Jun 25 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will move into West Michigan early
this morning. Damaging wind gusts and large hail are the primary
hazards. Additional strong thunderstorms are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-260730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
317 AM EDT Tue Jun 25 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will cross Lake Michigan early
this morning. Damaging wind gusts and large hail are the primary
hazards. Additional strong thunderstorms are possible this
afternoon and evening.

Southwest winds to 20 to 30 knots and 3 to 6 foot waves will pose
a threat to beachgoers and small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 25, 3:46 AM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
346 AM EDT Tue Jun 25 2024

MIZ037-043-250845-
Oceana MI-Mason MI-
346 AM EDT Tue Jun 25 2024

...Strong thunderstorms will impact portions of Mason and northern
Oceana Counties through 445 AM EDT
...

At 345 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northwest of Ludington to 20 miles
west of Silver Lake. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ludington...           Hart...                Scottville...
Pentwater...           Fountain...            Free Soil...
Hamlin Lake...         Mears...               Silver Lake SP...
Ludington SP...        Weare...               Elbridge...
Colfax...              Custer...              Walkerville...
Walhalla...            Crystal Valley...      Bass Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 AM EDT for
west central Michigan.

&&

LAT...LON 4417 8605 4371 8604 4360 8653 4367 8654
      4375 8645 4380 8643 4396 8646 4404 8651
      4407 8651 4412 8643 4418 8639
TIME...MOT...LOC 0745Z 249DEG 48KT 4425 8673 4359 8690

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:43 AM EDTSpecial Marine WarningGRR62 min
Jun 25, 3:46 AM EDTSpecial Weather StatementGRRMason59 min
Jun 25, 4:44 AM EDTSpecial Marine WarningGRR61 min
Jun 25, 4:52 AM EDTSpecial Marine WarningGRR83 min
Jun 25, 5:19 AM EDTSevere Thunderstorm Warning Considerable damage threatGRRLake, Muskegon, Newaygo56 min
Jun 25, 5:24 AM EDTSpecial Marine WarningGRR96 min
Jun 25, 5:34 AM EDTSevere Thunderstorm WarningGRRKent, Ottawa86 min
Jun 25, 5:44 AM EDTSevere Thunderstorm Warning Considerable damage threatGRROceana31 min
Jun 25, 5:55 AM EDTSevere Thunderstorm Warning Destructive damage threatGRRMuskegon35 min
Jun 25, 6:04 AM EDTSevere Thunderstorm Warning Considerable damage threatGRRMecosta, Montcalm, Newaygo73 min
Jun 25, 6:12 AM EDTSevere Thunderstorm Warning Destructive damage threatGRRKent, Ottawa63 min
Jun 25, 6:19 AM EDTSpecial Marine WarningGRR86 min
Jun 25, 6:25 AM EDTSevere Thunderstorm Warning Considerable damage threatGRRAllegan, Barry, Ionia82 min
Jun 25, 7:03 AM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ingham87 min
Jun 25, 7:11 AM EDTSpecial Weather StatementGRRKalamazoo, Van Buren49 min
Jun 25, 7:20 AM EDTSpecial Weather StatementGRRCalhoun40 min
Jun 25, 7:27 AM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo48 min
Jun 25, 7:45 AM EDTSpecial Marine WarningGRR60 min
Jun 25, 7:46 AM EDTSpecial Weather StatementGRRJackson59 min
Jun 25, 8:22 AM EDTAreal Flood AdvisoryGRRVan Buren3 hr
Jun 25, 9:48 AM EDTSpecial Marine WarningGRR87 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.